T28.6XXA
Corrosion of esophagus, initial encounter
T28.6XXA (also written T286XXA) is a billable ICD-10-CM diagnosis code for corrosion of esophagus, initial encounter. It is part of the FY2027 code set, effective October 1, 2026. It is one of the 54 codes in category T28 (Burn and corrosion of other internal organs). The Alphabetic Index lists it under 3 entries. Its 7th character, A, means initial encounter. Its coding notes include a Code first instruction, a Use additional code instruction and 2 Excludes2 entries.
7th character
Category T28 requires a 7th character. T28.6 has only 4 characters, so a placeholder X fills the empty positions.
Guidelines tips
From the FY2027 Official Guidelines. ICD10Ref adds no rules of its own.
The 7th character depends on whether the patient is in active treatment, not on who sees the patient. An aftercare Z code is not used for injury aftercare.
Late effects of burns are coded with 7th character S, and a current burn and a sequela of an old burn can be coded together. An external cause code is used with burns.
Code first
If the underlying condition listed here is present and known, sequence it first.
Use additional code
Add the listed code as a secondary code, if known.
- external cause code to identify the source and intent of the burn (X00-X19, X75-X77, X96-X98)
- external cause code to identify place (Y92)
Also from chapter/block level (1 note)
- code to identify any retained foreign body, if applicable (Z18.-)
Excludes2
Not included here. Both codes may be reported if the patient has both conditions.
Also from chapter/block level (2 notes)
- birth trauma (P10-P15)
- obstetric trauma (O70-O71)
Care settings
How CMS programs treat this code. These are CMS claim edits and list entries, not coverage or eligibility rules.
Hospital CC
Counts as a complication or comorbidity (CC) when reported as a secondary diagnosis on an inpatient claim. It does not count when the principal diagnosis is one of the 14 codes in its exclusion list. Some MS-DRGs also ignore a CC or MCC that defines the DRG.
Source: CMS MS-DRG Definitions Manual v44, effective October 1, 2026, Appendix CHAC
On the CMS list of hospital-acquired conditions (HAC 05: Falls and Trauma). When the claim reports it with a present-on-admission (POA) indicator of N (not present) or U (documentation insufficient), CMS does not pay the CC or MCC DRG for it. A POA of Y (present) or W (clinically undetermined) is paid normally.
Source: CMS MS-DRG Definitions Manual v44, effective October 1, 2026, Appendix I; CMS Hospital-Acquired Conditions (HAC) Coding page, POA indicator payment tableNotes
Also from chapter/block level (2 notes)
- Use secondary code(s) from Chapter 20, External causes of morbidity, to indicate cause of injury. Codes within the T section that include the external cause do not require an additional external cause code
- The chapter uses the S-section for coding different types of injuries related to single body regions and the T-section to cover injuries to unspecified body regions as well as poisoning and certain other consequences of external causes.
Alphabetic Index terms
Terms the official Alphabetic Index lists for T28.6. This code adds the 7th character. 3 entries
- Corrosion (injury) (acid) (caustic) (chemical) (lime) (external) (internal), esophagus
- Corrosion (injury) (acid) (caustic) (chemical) (lime) (external) (internal), internal organ (s), alimentary tract, esophagus
- Corrosion (injury) (acid) (caustic) (chemical) (lime) (external) (internal), internal organ (s), esophagus